The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Revista Matemática Iberoamericana


Full-Text PDF (234 KB) | Metadata | Table of Contents | RMI summary
Online access to the full text of Revista Matemática Iberoamericana is restricted to the subscribers of the journal, who are encouraged to communicate their IP-address(es) to their agent or directly to the publisher at
subscriptions@ems-ph.org
Volume 34, Issue 2, 2018, pp. 621–635
DOI: 10.4171/RMI/998

Published online: 2018-05-28

Spectral permanence in a space with two norms

Hyeonbae Kang[1] and Mihai Putinar[2]

(1) Inha University, Incheon, Republic of Korea
(2) University of California, Santa Barbara, USA and Newcastle University, UK

A generalization of a classical argument of Mark G. Krein leads us to the conclusion that the Neumann–Poincar´e operator associated to the Lamé system of linear elastostatics equations in two dimensions has the same spectrum on the Lebesgue space of the boundary as the more natural energy space. A similar result for the Neumann–Poincaré operator associated to the Laplace equation was stated by Poincaré and was proved rigorously a century ago by means of a symmetrization principle for non-selfadjoint operators. We develop the necessary theoretical framework underlying the spectral analysis of the Neumann–Poincaré operator, including also a discussion of spectral asymptotics of a Galerkin type approximation. Several examples from function theory of a complex variable and harmonic analysis are included.

Keywords: Neumann–Poincaré operator, Lamé system, spectrum, finite section method

Kang Hyeonbae, Putinar Mihai: Spectral permanence in a space with two norms. Rev. Mat. Iberoam. 34 (2018), 621-635. doi: 10.4171/RMI/998